Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Red rash on leg, spreading, itchy. Prescribed hydrocortisone cream. Help

Hi there, I live in NZ and I have had this terrible raised angry red rash on my lower leg just below my shin area. It started as a Mosquito bite over a year ago. It is round shaped and has now spread to other parts and now both my legs.For some reason it has gone where my veins are prominent. I have been to my doctor and was prescribed a hyrdocortizone?cream. I don t have any pets so I don t believe it is ring worm . It gets very itchy when it dries and goes scaly The hydrocortizone worked ok but never got rid of it 100% and can t be used more than 2 weeks. Aqueous cream help it to stop drying out and took the redness down but this didn t last. I tried Betadine but that hurt like crazy and I never used it again and at present moment I am trying an Anti- Fungal Cream but wont know the results as it suggests using for 2 weeks. Please can you help me? Thank you for your time.
Asked On : Thu, 21 Mar 2013
Answers:  1 Views:  203
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Dermatologist 's  Response
You seem to have developed Venous Eczema over bilateral lower limbs
Venous stasis dermatitis (or eczema) is an itchy rash occurring on the lower legs. It arises when there is venous disease so it also called ‘gravitational eczema’.
Normally during walking the leg muscles pump blood upwards and valves in the veins prevent pooling. A clot in the deep leg veins (deep venous thrombosis or DVT) or varicose veins may damage the valves. As a result back pressure develops and fluid collects in the tissues.
The affected leg is usually swollen if there is venous stasis, particularly after prolonged standing and during hot weather. Swelling is due to inflammation and lymphoedema. Dermatitis can arise as discrete patches or affect the leg circumferentially. The affected skin is red and scaly, and may ooze, crust and crack. It is frequently itchy.

To reduce swelling in the leg:
Don't stand for long periods.
Take regular walks.
Elevate your feet when sitting: if your legs are swollen they need to be above your hips to drain effectively.
Elevate the foot of your bed overnight.
Once the dermatitis is under control, wear special graduated compression stockings long term. These can be obtained from a surgical supplies company.

To treat the venous stasis dermatitis:

Dry up oozing patches with Condy's solution (potassium permanganate) or dilute vinegar on gauze as compresses.
Apply a prescribed topical steroid: start with a potent steroid cream applied accurately daily to the patches until they have flattened out. After a few days, change to a milder steroid cream (eg. hydrocortisone) until the itchy patches have resolved (maintenance treatment).
Use a moisturising cream frequently to keep the skin on the legs smooth and soft.
Try not to scratch: it keeps the dermatitis going.
Protect your skin from injury: this can result in infection or ulceration..

Hope it helps
Dr Geetika paul
Answered: Sun, 14 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor